Lowering Efavirenz to 200 mg?
Oct 31, 2012
I have been on Stocrin and Ricovir (Emtricitabine/Tenofovir) for about one year. The meds totally screwed me up: huge depressions! After TDM, it appeared I was way off the scale (44!). On 400mg dose, levels then came down to 21.71. Now I am on 300mg and lowered to 6.91 - and back to 9.41 recently. I feel good, but liver numbers and cholesterol are high (at the end of the allowable range). The doctors here (in Thailand) say there is no study to prove I could lower to 200mg. However - I am still much higher than the norm (1-4) and am worried about my liver numbers. Any advice would be appreciated! PS: I was UD in 3 months (no wonder with a level of 44 I guess ...)
Response from Dr. McGowan
Thanks for your post.
Efavirenz is a drug that has some features regarding it's metabolism and blood levels that make it a candidate for therapeutic drug monitoring, but also make it difficult to dose too tightly.
The blood levels are usually well above the amount needed to kill (suppress) the HIV virus, so some dose reduction may be safe in most people. But, there is a large degree of intra-patient variability of blood levels..which means if you measure the blood level in the same person over time it may go up and down (differences in levels from 12% to 63% in one study). So if you try to flatten the high levels to avoid the side effects you could find yourself hitting the low levels and risking drug resistance. It is best to leave a health cushion (also called a wide Inhibitory Quotient) to avoid resistance. Efavirenz resistance can deveop quickly if the blood levels are consistently low.
If the side effects (including the lipid/cholesterol effects) of efevirenz are difficult for you, perhaps it would be better to discuss a switch to another medication (if it is available in Thailand), such as rilpivirine or raltegravir.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.